Avalanche, East Slopes of the Central Cascades
- When
- January 26, 12:00 PM PST to January 31, 11:59 PM PST
- Where
- East Slopes of the Central Cascades forecast zone
- Reported by
- Newspaper
Six feet of snow in 6 days caused numerous avalanches on the mountains surrounding Interstate 90 between Easton and Snoqualmie Pass in Kittitas County.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
Six feet of snow in 6 days caused numerous avalanches on the mountains surrounding Interstate 90 between Easton and Snoqualmie Pass in Kittitas County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jan 26, 10:35 AM PST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
1035 AM PST SAT JAN 26 2008
UPDATED AVIATION DISCUSSION
.UPDATE...UPDATES WILL BE MADE TO INCREASE POPS TO CATEGORICAL
TONIGHT IN SEVERAL ZONES. A COMPLEX WEATHER PATTERN IS TAKING PLACE
OFF THE EASTERN PACIFIC AND WILL GIVE A VARIETY OF WINTER WEATHER IN
OUR FORECAST AREA LATER TODAY AND TONIGHT. TWO MAJOR LOW PRESSURE
SYSTEMS...ONE OFF THE CALIFORNIA COAST AND ANOTHER OFF THE B.C.
COAST...WILL JOIN TOGETHER OVER THE NEXT 24 HOURS. A WARM FRONT
OVER OREGON AND SOUTHERN WASHINGTON WILL BRING SNOW OVER THE
MOUNTAINS AND FREEZING RAIN/SLEET AT THE LOWEST
ELEVATIONS...PARTICULARLY OVER THE COLUMBIA BASIN AND THE EASTERN
COLUMBIA RIVER GORGE. WILL ALSO KEEP A CLOSE EYE ON THE LOWEST
ELEVATIONS OF CENTRAL OREGON AND SOME OF THE MOUNTAIN VALLEYS.
HOWEVER...THE COLD AIR IS ERODING IN THE JOHN DAY BASIN...THE GRANDE
RONDE VALLEY...AND IN THE CONDON AREA WHERE TEMPS ARE CLIMBING IN
THE MID TO UPPER 30S. SOME DOWNSLOPING IS NOW TAKING EFFECT ALONG
THE BASE OF THE BLUE MOUNTAINS WHERE WESTON HAS WARMED TO 42F WITH
INCREASING WINDS (PENDLETON IS CURRENTLY 22F AND WALLA WALLA 19F).
THE BLUE MTN FOOTHILLS WILL SEE WARMER TEMPS AS THE DAY PROGRESSES.
THE COLUMBIA BASIN WILL BE SLOW TO WARM UP...AND HAVE GOOD
CONFIDENCE THAT FREEZING PRECIPITATION IS LIKELY THIS AFTERNOON AND
EVENING.
WHILE OREGON AND MOST OF SOUTHERN WASHINGTON WILL BE INFLUENCED BY
WARM AIR ADVECTION...THE AREAS NORTH OF THE TRI-CITIES AND
GOLDENDALE WILL SEE SNOW AS MOISTURE FROM THE LOW OVER BRITISH
COLUMBIA SPREADS ACROSS WASHINGTON. THERE ARE NO ADVISORIES AND
WARNINGS FOR THE WASHINGTON EAST SLOPES IN OUR AREA AS WELL AS THE
YAKIMA/KITTITAS VALLEYS. THIS LOOKS GOOD AS SNOW SHOULD BE FAIRLY
LIGHT. JOHNSON
&&
AVIATION...COMPLEX WEATHER PATTERN TO AFFECT THE REGION DURING THE
NEXT 24 HOURS. INITIALLY ALL TAF SITES WILL HAVE VFR CIGS (4000 TO
8000 FT AGL). AS PRECIP MOVES OVER THE VARIOUS SITES OCCASIONAL MVFR
CIGS/VIS CAN BE EXPECTED THIS AFTERNOON INTO THE EVENING. THESE MVFR
CONDITIONS (LOCAL IFR WITH SNOW) SHOULD LINGER FROM LATE TONIGHT
THROUGH 27/18 UTC AT ALL SITES EXCEPT KYKM WHERE DOWNSLOPE FLOW
SHOULD ALLOW LOW VFR CIGS AND VFR VIS TO RETURN BY THIS EVENING.
PRECIP TYPE WILL TRICKY...BUT SHOULD SEE FREEZING RAIN AND SNOW
MIXED AT KYKM AND KPSC (AIRPORT WEATHER WARNING AT KPSC HAS BEEN
ISSUED). KALW SHOULD SEE FREEZING RAIN AS WELL BUT EXPECT IT TO
CHANGE TO RAIN. COLD AIR OVER KPDT IS ONLY 300-400 FEET DEEP AND
EXPECT ANY PERIOD OF FREEZING RAIN THERE TO SHORT. HAVE ADDED BRIEF
INTERMITTENT FREEZING RAIN AT KPDT EARLY IN THE PERIOD. ALSO THERE
IS ALMOST A 180 DEGREE WIND DIRECTION SHIFT 300-400 FEET ABOVE THE
RUNWAY AT KPDT...SO HAVE ADDED A WIND SHEAR REMARK TO THE TAF
THROUGH 26/20 UTC. EXPECT PRECIP AT KRDM TO ARRIVE LATER TODAY AND
START AS RAIN...THEN GRADUALLY MIX WITH SNOW BEFORE TURNING TO ALL
SNOW BY 27/04 UTC. 90
&&
.PREV DISCUSSION... /ISSUED 700 AM PST SAT JAN 26 2008/
LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...UPPER LEVEL TROUGH PASSES
OVER THE FORECAST AREA ON SUNDAY NIGHT FOLLOWED BY A WARM FRONT AND
ASSOCIATED PRECIPITATION ON MONDAY AND MONDAY NIGHT. THEN A COLD
FRONT MOVES THROUGH THE REGION ON TUESDAY. TUESDAY NIGHT AND
WEDNESDAY A MOIST NORTHWEST FLOW ALOFT WILL AFFECT THE INTERIOR
PACIFIC NORTHWEST GIVING A CHANCE OF SNOW IN THE MOUNTAINS. THEN AN
UPPER LEVEL HIGH PRESSURE RIDGE MIGRATES ACROSS THE REGION ON
WEDNESDAY NIGHT FOLLOWED BY ANOTHER UPPER LEVEL TROUGH AFFECTING
THE REGION ON THURSDAY AND FRIDAY...WHICH WILL BRING SNOW MAINLY TO
THE CASCADES AND THE MOUNTAINS OF NORTHEAST OREGON AND SOUTHEAST
WASHINGTON.
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 34 33 36 26 / 40 70 60 40
ALW 36 34 38 27 / 40 70 60 40
PSC 36 33 38 25 / 30 60 20 20
YKM 34 25 35 19 / 30 60 20 20
HRI 37 34 39 26 / 30 60 20 20
ELN 30 24 30 19 / 30 60 30 30
RDM 32 28 37 19 / 60 60 60 30
LGD 32 30 32 25 / 60 60 60 30
GCD 32 27 32 20 / 60 70 60 30
DLS 38 34 41 25 / 70 60 60 30
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WINTER STORM WARNING FROM NOON TODAY TO 4 PM PST SUNDAY FOR
ORZ042-043-049-050-502>506.
WIND ADVISORY UNTIL 7 PM PST THIS EVENING FOR ORZ049.
WINTER WEATHER ADVISORY FROM NOON TODAY TO 10 PM PST THIS
EVENING FOR ORZ041-044-501.
WA...WINTER STORM WARNING FROM NOON TODAY TO 4 PM PST SUNDAY FOR
WAZ030.
WINTER WEATHER ADVISORY FROM NOON TODAY TO 10 PM PST THIS
EVENING FOR WAZ024-028-029.
&&
TI:RRG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
85/90HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
625 AM PST SAT JAN 26 2008
ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-271415-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
625 AM PST SAT JAN 26 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
WINTER MIX
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, LOWER COLUMBIA
BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS OF
WASHINGTON, EASTERN COLUMBIA RIVER GORGE OF OREGON, LOWER
COLUMBIA BASIN OF OREGON, FOOTHILLS OF THE BLUE MOUNTAINS OF
OREGON
SNOW
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
OF THE SOUTHERN CASCADES OF WASHINGTON, KITTITAS VALLEY,
YAKIMA VALLEY, NORTHWEST BLUE MOUNTAINS, NORTH CENTRAL OREGON,
CENTRAL OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY, NORTHERN
BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
BASIN, OCHOCO-JOHN DAY HIGHLANDS
A STRONG PACIFIC WINTER STORM WILL BRING SNOW OR A MIXTURE OF
SNOW...SLEET AND FREEZING RAIN TO THE AREA BY THIS AFTERNOON. HEAVY
SNOW ACCUMULATIONS ARE EXPECTED IN THE HIGHER ELEVATIONS OF OREGON
AND THE BLUE MOUNTAINS OF SOUTHEAST WASHINGTON. ONLY LIGHT SNOW
ACCUMULATIONS ARE EXPECTED ALONG THE SOUTHERN AND CENTRAL WASHINGTON
CASCADE EAST SLOPES AS WELL AS THE YAKIMA AND KITTITAS VALLEYS.
NUMEROUS WINTER STORM WARNINGS ARE IN EFFECT FROM THIS AFTERNOON
THROUGH SUNDAY AFTERNOON. IN THE LOWER COLUMBIA BASIN...THE BLUE
MOUNTAIN FOOTHILLS AND THE EASTERN COLUMBIA RIVER GORGE A MIXTURE OF
SNOW...SLEET AND FREEZING RAIN WILL DEVELOP BY AFTERNOON AND
CONTINUE INTO THIS EVENING. THE MIXED PRECIPITATION IS EXPECTED TO
CHANGE TO ALL RAIN OVERNIGHT AS TEMPERATURES WARM UP. WINTER WEATHER
ADVISORIES ARE IN EFFECT THROUGH THIS EVENING FOR THESE AREAS. FOR
MORE DETAILS ON ALL OF THE WINTER WEATHER WARNINGS AND ADVISORIES
PLEASE REFER TO NWS PRODUCT ID PDXWSWPDT.
IN ADDITION...TIGHT SURFACE PRESSURE GRADIENTS ACROSS THE GRANDE
RONDE VALLEY WILL CAUSE STRONG GUSTY WINDS TODAY THROUGH EARLY THIS
EVENING. SUSTAINED WINDS OF 30 TO 40 MPH WITH GUSTS TO 50 MPH ARE
EXPECTED IN THE GRANDE RONDE VALLEY...ESPECIALLY IN THE SOUTHERN
PART OF THE VALLEY AND IN LADD AND PYLES CANYONS. THE WIND WILL ALSO
CREATE SIGNIFICANT BLOWING AND DRIFTING SNOW WHICH WILL REDUCE THE
VISIBILITY DOWN TO NEAR ZERO AT TIMES. PLEASE REFER TO NWS PRODUCT
ID PDXNPWPDT FOR MORE DETAILS ON THE WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SNOW SUNDAY
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
OF THE SOUTHERN CASCADES OF WASHINGTON, KITTITAS VALLEY,
YAKIMA VALLEY, NORTHWEST BLUE MOUNTAINS, NORTH CENTRAL OREGON,
CENTRAL OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY, NORTHERN
BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
BASIN, OCHOCO-JOHN DAY HIGHLANDS
SNOW WILL CONTINUE THROUGH THE AFTERNOON HOURS AND THEN TAPER OFF BY
LATE AFTERNOON. HEAVY SNOW ACCUMULATIONS ARE EXPECTED IN THE HIGHER
ELEVATIONS OF OREGON AND THE BLUE MOUNTAINS IN SOUTHEAST WASHINGTON.
ONLY LIGHT SNOW ACCUMULATIONS ARE EXPECTED ALONG THE SOUTHERN AND
CENTRAL WASHINGTON CASCADE EAST SLOPES AS WELL AS THE YAKIMA AND
KITTITAS VALLEYS.
STORMY CONDITIONS WILL PERSIST THROUGH MOST OF THE COMING WEEK AS
FREQUENT WEATHER SYSTEMS CONTINUE TO MOVE ACROSS THE PACIFIC
NORTHWEST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.1 avalanche. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, January 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 72349.